Hail, Sheridan
- When
- July 11, 4:38 PM MST
- Where
- Sheridan County, 7.18 mi NE of Acme
- Measured
- 2.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.980, -106.850
A supercell thunderstorm northeast of Sheridan produced very large hail which resulted in some broken windows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A supercell thunderstorm northeast of Sheridan produced very large hail which resulted in some broken windows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 11, 12:59 PM MST, 3 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
159 PM MDT Tue Jul 11 2023
.DISCUSSION...
Through Thursday Night...
Overnight convection is finally moving east of the forecast area
with mostly clear conditions over the forecast area late this
morning. Expect convection to initiate between noon and 2pm in a
couple of places, SE Montana, Bighorn Mountains, and the
Musselshell River Valley. Todays convection will be more intense
than yesterday, but will also be more limited in coverage. Models
continue to show several good helicity tracks with convection
today meaning the storms will be spinning and thus capable of
large hail and damaging winds where they do form. Latest SPC
outlook has a Slight Risk covering a good portion of the area from
Rosebud county east and a Marginal Risk back toward Billings.
Based on latest model runs the threat for any storms in the
Billings area looks very slight. Best area for a strong to severe
storm looks to be along and east of a Miles City to Broadus line
through about 8pm this evening. Weak and nearly stationary cold
front is currently located just northwest of the forecast area
outlined by weak ongoing convection near Lewistown. This front
will be a focus for storm initiation, but looks to need some
convective cold pooling to really get moving today, will see if
enough convection gets going to push this feature. If it does get
that push expect more convection over the western periphery of the
SPC Outlook.
Convection should end/push east around sunset this evening with a
quiet overnight period.
Drier air pushes in from the northwest on Wednesday for a
significant decrease in convective activity. Can't rule out
isolated weak instability showers over the plains, but any
thunderstorms will be very isolated and confined to the higher
terrain.
Flow aloft becomes more northwesterly on Thursday which will bring
an increase in instability with falling heights aloft. Models
trending higher with convective potential Thursday afternoon and
evening which makes sense given that flow pattern. Latest 850
temperature forecast shows a significant convective cold pool
developing and moving through the forecast area Thursday afternoon
and evening with 5-7C temperature drops in the heat of the day,
indicating this convective activity. Currently have
low precipitation chances in to cover this, but would expect an
increase in chances in the models going forward.
Temperatures will be near seasonal levels for the short term, with
highs in the mid to upper 80s. Chambers
Friday through Tuesday...
As the low in central Canada moves off to the east, this will
allow for ridging to build into our area on Sunday. As a result,
warmer and dryer conditions will persist through most of the
period. Weak disturbances in the upper levels can not be ruled out
to bring isolated chances of precip. Best chances for precip look
to be Monday night as the ridge starts to break down and move
east. Chances for rain remain under 20% through the period, but
could increase for Monday night as confidence increases on timing.
High temperatures will be in the 80s Fri-Sat and 90s Sun-Tues. TS
&&
.AVIATION...
Areas out west toward KLVM could see wind gusts up to 30kts this
afternoon. Isolated showers and thunderstorms will begin
developing over eastern MT and northeast WY this afternoon,
exiting MT/WY by around 3Z. Gusty winds up to 40kts, hail, and
heavy rain are expected with these storms. MVFR/IFR conditions are
possible in areas of heavy rain. Most of the area can expect VFR
conditions through tomorrow. TS
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 058/086 058/084 058/084 058/083 059/088 060/092 063/090
10/U 02/T 10/U 01/U 00/U 00/U 10/U
LVM 050/085 053/082 051/082 053/084 054/088 055/092 057/089
00/U 02/T 00/U 01/U 00/U 01/U 10/U
HDN 057/087 056/086 056/084 056/084 056/088 058/093 062/093
10/U 01/U 10/U 00/U 00/U 00/U 10/U
MLS 060/085 058/086 058/084 059/083 057/085 059/091 064/093
11/U 12/T 21/U 00/U 00/U 10/U 21/U
4BQ 061/085 058/087 058/082 058/083 057/086 059/091 064/092
21/U 12/T 21/U 00/U 00/U 10/U 10/U
BHK 058/081 056/085 055/081 056/080 054/082 054/085 059/089
31/U 11/U 21/U 10/U 00/U 10/U 11/U
SHR 055/083 055/083 053/081 053/081 053/085 056/090 059/090
10/U 02/T 11/U 01/U 00/U 10/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 473 in effect until 9 PM MDT this
evening FOR ZONES 30>33-36-37-58.
WY...None.
&&
weather.gov/billingsPreliminary Local Storm Report
National Weather Service Billings, MT
419 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 4 NNE Laurel 45.72N 108.72W
07/11/2023 E0.50 inch Yellowstone MT Trained Spotter
0417 PM Hail 1 SW Miles City 46.40N 105.85W
07/11/2023 E0.50 inch Custer MT CoCoRaHS
&&
TRCPreliminary Local Storm Report
National Weather Service Billings, MT
438 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg 1 SW Miles City 46.40N 105.85W
07/11/2023 Custer MT CoCoRaHS
3-4 inch diameter trees limbs down.
&&
TWHSpecial Weather Statement
National Weather Service Billings MT
438 PM MDT Tue Jul 11 2023
MTZ138-112315-
Southern Big Horn MT-
438 PM MDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of south central Big
Horn County through 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Lodge Grass, or 36 miles northwest of Sheridan,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wyola and portions of I-90 near Wyola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4500 10727 4512 10761 4523 10758 4535 10699
4500 10704
TIME...MOT...LOC 2238Z 274DEG 29KT 4516 10750
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ChambersPreliminary Local Storm Report
National Weather Service Billings, MT
441 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg 1 SW Miles City 46.40N 105.85W
07/11/2023 Custer MT CoCoRaHS
3-4 inch tree limbs down.
0417 PM Hail 1 SW Miles City 46.40N 105.85W
07/11/2023 E0.50 inch Custer MT CoCoRaHS
3-4 inch tree limbs down.
&&
TWHPreliminary Local Storm Report
National Weather Service Billings, MT
455 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Tstm Wnd Dmg 2 S Miles City 46.38N 105.82W
07/11/2023 Custer MT Trained Spotter
Large cottonwood tree down
&&
TSSpecial Weather Statement
National Weather Service Billings MT
517 PM MDT Tue Jul 11 2023
MTZ138-WYZ199-112345-
Southern Big Horn MT-Sheridan Foothills WY-
517 PM MDT Tue Jul 11 2023
...A pair of strong thunderstorms will impact portions of
southeastern Big Horn and north central Sheridan Counties through
545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a pair of strong
thunderstorms over south central Big Horn county, moving southeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wyola and Tongue River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If you are
on Tongue River Reservoir get off the lake and seek shelter now.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4515 10766 4530 10747 4509 10646 4479 10676
TIME...MOT...LOC 2315Z 297DEG 29KT 4506 10710
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersThe Billings radar (KBLX), 168 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
4 hail. Local standard time, as filed.
Some broken windows were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132941, 1132942, 1132943, 1132944.